Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 200, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2011, 2:56 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 2:56 PM CDT (19:56 UTC)
- Expired
- May 24, 2011, 3:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Fentress County, TN, Overton County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 144 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:24 PM CDT | HAIL 0.75 | Jamestown, TN | |
| May 24, 3:40 PM CDT | TSTM WND DMG | Jamestown, TN | TREE DOWN IN JAMESTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
508 WUUS54 KOHX 241956 SVROHX TNC049-133-137-242030- /O.NEW.KOHX.SV.W.0200.110524T1956Z-110524T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 256 PM CDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL OVERTON COUNTY IN MIDDLE TENNESSEE... NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE... SOUTHERN PICKETT COUNTY IN MIDDLE TENNESSEE... * UNTIL 330 PM CDT * AT 251 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LIVINGSTON...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... JAMESTOWN... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY EVENING FOR CENTRAL TENNESSEE. && LAT...LON 3657 8485 3635 8485 3633 8517 3654 8519 TIME...MOT...LOC 1956Z 258DEG 25KT 3641 8517 $$ 04
1 follow-up statement
539 WWUS54 KOHX 242009 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 309 PM CDT TUE MAY 24 2011 TNC133-137-242019- /O.CAN.KOHX.SV.W.0200.000000T0000Z-110524T2030Z/ OVERTON TN-PICKETT TN- 309 PM CDT TUE MAY 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PICKETT AND EAST CENTRAL OVERTON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3649 8508 3653 8485 3635 8485 3633 8511 TIME...MOT...LOC 2009Z 258DEG 25KT 3643 8506 $$ TNC049-242030- /O.CON.KOHX.SV.W.0200.000000T0000Z-110524T2030Z/ FENTRESS TN- 309 PM CDT TUE MAY 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL FENTRESS COUNTY UNTIL 330 PM CDT... AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF JAMESTOWN...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... JAMESTOWN AND ALLARDT. LAT...LON 3649 8508 3653 8485 3635 8485 3633 8511 TIME...MOT...LOC 2009Z 258DEG 25KT 3643 8506 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:53 PM CDT, 3 minutes earlier.
Area forecast discussion, May 24, 2:53 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 253 PM CDT TUE MAY 24 2011 .DISCUSSION...SCATTERED THUNDERSTORMS WILL CONTINUE TO BUBBLE UP INTO THE EARLY EVENING HOURS...ESPECIALLY IN A NORTHEAST TO SOUTHWEST ZONE OF SURFACE MOISTURE CONVERGENCE EXTENDING ACROSS OUR COVERAGE AREA. MOST OF THE STORMS WILL OCCUR OVER OUR NORTHEAST COUNTIES OVER THE NEXT COUPLE OF HOURS WHERE AN UPPER DISTURBANCE WILL COMBINE WITH AN OLD SURFACE CONVECTIVE BOUNDARY. THESE STORMS HAVE THE MOST SEVERE POTENTIAL...INCLUDING DAMAGING WINDS AND BIG HAIL. SOME HAVE SHOWN ROTATION...AND THIS MAY CONTINUE WITH THE SURFACE BOUNDARY CONTRIBUTING SOME LOCALLY ENHANCED STORM HELICITY. MOST OR ALL OF THE STORMS ARE EXPECTED TO DISSIPATE LATER THIS EVENING AS THE SUN SETS. AT THIS TIME...WE DO NOT EXPECT ANY WIDESPREAD LATE NIGHT ACTIVITY AS WE SEEN THE PAST COUPLE OF NIGHTS. WEDNESDAY LOOKS HOT AND HUMID WITH ONLY ISOLATED TO SCATTERED STORMS. UNFORTUNATELY...THIS WILL HELP GET THE ATMOSPHERE PRIMED FOR WIDESPREAD STORMS AND PROBABLE SEVERE WX WEDNESDAY NIGHT. STRONG LOW PRESSURE WILL MOVE ACROSS THE MID MS VALLEY TOWARD THE OH VALLEY WEDNESDAY NIGHT. SPC HAS INDICATED A MODERATE RISK FOR SEVERE WX OVER A WIDE AREA...INCLUDING PARTS OF MID TN WEST OF I 65. FORECAST PARAMETERS APPEAR FAVORABLE FOR SEVERE STORMS WEDNESDAY NIGHT INCLUDING SOME DISCREET CELLS AND A POSSIBLE SQUALL LINE WITH WIDESPREAD DAMAGING WINDS. THE POTENTIAL FOR ISOLATED TORNADOES WILL ALSO BE INCREASING. ON THURSDAY...THE LOW PRESSURE CENTER WILL LIFT ACROSS THE OH VALLEY TOWARD THE GREAT LAKES. OUR AREA WILL REMAIN IN A WARM AND HUMID REGIME. THERE MAY BE WIDESPREAD CLOUDS FROM DISSIPATING CONVECTION...BUT FORECAST SOUNDINGS STILL APPEAR PLENTY UNSTABLE. SO WE WILL CONTINUE OUR FORECAST WORDING FOR POSSIBLE SEVERE WX THROUGH THURSDAY. STRONG WINDS...HAIL AND ISOLATED TORNADOES ARE ALL POSSIBLE. HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH PW VALUES REACHING 1.5" OR GREATER. ACTIVITY SHOULD DIMINISH BY THURSDAY NIGHT. THE NEXT SYSTEM COULD BRING SOME SCATTERED SHOWERS/STORMS FRIDAY AFTERNOON INTO SATURDAY MORNING. FOR THE REST OF THE MEMORIAL DAY WEEKEND AND BEYOND...A LARGE RIDGE WILL BUILD OVER THE REGION. WE EXPECT HOT AND HUMID WX WITH ONLY VERY ISOLATED THUNDERSTORMS. 13 && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 68 88 67 82 / 30 20 60 70 CLARKSVILLE 68 86 65 81 / 30 40 80 70 CROSSVILLE 63 85 65 79 / 50 20 50 70 COLUMBIA 68 89 67 82 / 30 20 60 70 LAWRENCEBURG 67 88 67 81 / 30 20 50 70 WAVERLY 68 88 66 81 / 30 40 80 70 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 24, 6:27 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 627 AM CDT TUE MAY 24 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-251030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 627 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WIND IS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTHWEST MIDDLE TENNESSEE AND A SLIGHT RISK ELSEWHERE WEDNESDAY AND WEDNESDAY NIGHT. THE GREATER THREAT IS WEDNESDAY NIGHT. DAMAGING WIND AND LARGE HAIL MAY OCCUR...AS WELL AS ISOLATED TORNADOES ESPECIALLY WEST OF I-65. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Local storm report, May 24, 12:52 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL HARTSVILLE 36.39N 86.16W
05/24/2011 M1.00 INCH TROUSDALE TN TRAINED SPOTTER
&&
STEIGERWALDTLocal storm report, May 24, 2:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TORNADO 7 NE DOVER 36.55N 87.75W
05/23/2011 STEWART TN NWS STORM SURVEY
*** 2 INJ *** A NATIONAL WEATHER SERVICE SURVEY TEAM HAS
CONFIRMED THAT THE DAMAGE THAT OCCURRED IN THE BIG ROCK
AREA IN NORTHEAST STEWART COUNTY YESTERDAY EVENING WAS
CAUSED BY A TORNADO. WITH MAX WINDS OF 120 MPH THIS
CLASSIFIES AS AN EF2 TORNADO AND TRAVELED AT LEAST 7
MILES INTO FORT CAMPBELL. MAXIMUM WIDTH WAS 150 YARDS.
THERE WERE 2 INJURIES AND NO FATALITIES.
&&
MDAVISLocal storm report, May 24, 2:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL LIVINGSTON 36.39N 85.33W
05/24/2011 E1.75 INCH OVERTON TN TRAINED SPOTTER
SPOTTER RPTS GOLF BALL SIZED HAIL.
&&
TBOUCHERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Hickman, Humphreys, Perry | 31 min |
| May 23, 7:50 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Perry, Wayne | 25 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys | 33 min |
| May 24, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 26 min |
| May 24, 4:39 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 36 min |
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 31 min |
| May 24, 5:14 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 31 min |
| May 24, 5:19 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 26 min |
| May 24, 5:39 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith, Sumner, Trousdale | 36 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale | 35 min |
| May 24, 12:45 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale | 30 min |
| May 24, 1:07 PM CDT | Tornado Warning | OHX | Jackson, Macon, Smith, Trousdale | 23 min |
| May 24, 1:23 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 26 min |
| May 24, 1:31 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 29 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 30 min |
| May 24, 2:32 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Pickett | 28 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.